Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Sep 15, 2013, 3:21 PM CDT for Stafford County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2013, 3:21 PM CDT (20:21 UTC)
- Expired
- Sep 15, 2013, 4:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
394
WWUS83 KDDC 152021
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT SUN SEP 15 2013
KSZ066-152115-
STAFFORD-
321 PM CDT SUN SEP 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY...
AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HUDSON...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHEASTERN STAFFORD COUNTY...INCLUDING THE CITY OF
HUDSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3798 9882 3817 9886 3826 9876 3827 9848
3797 9846
TIME...MOT...LOC 2021Z 259DEG 13KT 3809 9873
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 15, 2:55 PM CDT, 26 minutes earlier.
Area forecast discussion, Sep 15, 2:55 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT Sun Sep 15 2013 ...UPDATE TO LONG TERM... .SYNOPSIS... ISSUED AT 1010 AM CDT SUN SEP 15 2013 The 15.12Z raob map showed southwesterly wind vectors with magnitudes in the 35-40 kt over Kansas. @ 500 hPa, an elongated trof was located across the northeast Pacific. Shortwave ridging was noted across the northern Rockies. Another broad ridge stretched across the Deep South. @ 700 hPa and 850 hPa, some drying was noted at KDDC. The pwat was down to 1.30", which, statistically speaking, is still fairly high for this time of year. 850 hPa also showed more warming with observed at 21C. At the sfc, a frontal boundary was analyzed across western Kansas. In the tropics, Hurricane Ingrid was located at 22.5N 95.8W @ 15.15Z. Invest 94L 950 miles southwest of the Azores. Tropical Storm Manuel was at 18.5N 103.9W @ 15.15Z. && .SHORT TERM...(This evening through Monday) ISSUED AT 222 PM CDT SUN SEP 15 2013 Tonight: Two sensible weather concerns for the this evening. The first is the stratus that is slowing coming in from the northwest. This activity is behind a cold front, which seems to be moving faster than what models indicate. As such, have ramped up cloud cover in the grids. The second concern is thunderstorms across south central Kansas. The HRRR, 4 km NAM, and ARW-WRF are in fair agreement with convection developing in this region late this afternoon and into the evening. Have likely probability percentage points in this region. Have my doubts as far as severe weather is concerned. First the front is moving faster than models indicate. This would undercut any sfc based instability. Yes, MUCAPE is decent though. Secondly, mean flow/bulk shear vectors are parallel to the boundary, which should increase beneficial competition and thus cut down on any hail size. Anywho, will leave the HWO alone for now. The best thing about the thunderstorms is that someone will get some decent rain since pwats are still high as mentioned already in the synopsis. Otherwise, tonight will be cloudy. Post frontal 310K isentropic lift will lead to light showers across the region through the overnight. Minimums will be mainly in the 50sF, except south central Kansas where a few 60sF are possible. Tomorrow: Tomorrow will start out cloudy as sfc to 850 hPa upslope continues. Not exactly sure how fast the stratus will erode, but the models do show a gradual erosion. Highs might be a little overdone in the north with around 70F, particularly if the clouds hang around longer. Ramped down precipitation probabilities as the day continues, but a few light showers will be possible in the fairly moist environment... more clouds and less light showers could prevail if the NAM verifies versus the other wetter mesoscale models. .LONG TERM...(Monday night through Sunday) ISSUED AT 250 PM CDT SUN SEP 15 2013 Medium range models indicate an upper level shortwave trough ejecting east out of the Rockies into the Western High Plains Monday night bringing the possibility for precip to portions of western Kansas into early Tuesday. Although the flow aloft will remain fairly weak, increasingly favorable vertical shear as a southeasterly upslope flow quickly returns to western Kansas may help support shower and isolated thunderstorm development as the shortwave kicks out. NAM/GFS model soundings continue to show only marginal instability Monday evening with instability levels gradually increasing through the overnight hours into Tuesday. As a result, showers along with a few potential isolated thunderstorms are likely to develop lee of the Rockies late Monday, then drift eastward, potentially into western Kansas during the overnight hours into early Tuesday. Thunderstorm chances return later in the week as another upper level trough is progged to push east out of the Pacific Northwest into the Northern High Plains bringing another cold front into western Kansas sometime late Wednesday into Thursday. A gradual warming trend will occur through Wednesday as lee side troughing strengthens across eastern Colorado, turning the low level flow across western Kansas more southerly enhancing warm air advection into the region. GFS/GEM/ECMWF models show H85 temperatures in the lower to mid 20s(C) with the warmer values closer to the Colorado border. Widespread 80s(F) are likely Tuesday, especially with decreasing cloud cover. Highs will warm closer to 90F Wednesday with more seasonable temperatures expected to persist into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1200 PM CDT SUN SEP 15 2013 Messy TAF with deteriorating flight conditions through PD. Stratus is wrapping around behind a cold front. This front is bisecting the region and should traverse across the terminals in the next 6 hours. MVFR to IFR cigs expected in the wake of the front as post frontal lifting occurs. Thunderstorms should remain southeast of the terminals (although KDDC will be close). Post frontal showers late tonight possible as well. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 72 63 87 / 40 40 30 20 GCK 57 72 61 87 / 40 30 30 20 EHA 57 76 62 88 / 40 40 20 10 LBL 58 78 62 88 / 60 40 20 10 HYS 57 69 62 84 / 30 30 40 20 P28 62 79 66 85 / 60 50 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Sugden SHORT TERM...Sugden LONG TERM...JJohnson AVIATION...Sugden
Hazardous weather outlook, Sep 15, 4:59 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 459 AM CDT SUN SEP 15 2013 KSZ030-031-043>046-061>066-074>081-084>090-161115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 459 AM CDT SUN SEP 15 2013 /359 AM MDT SUN SEP 15 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING, MAINLY ALONG AND SOUTHEAST OF A LINE FROM LARNED TO DODGE CITY TO LIBERAL. THE STRONGEST STORMS MAY CONTAIN SMALL HAIL AND WIND GUSTS AS HIGH AS 50 MPH, ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE SMALL CHANCES OF THUNDERSTORMS MONDAY EVENING AS WELL AS WEDNESDAY NIGHT, THURSDAY NIGHT AND FRIDAY. THE PROBABILITY OF SEVERE WEATHER IS VERY LOW. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED ALONG AND SOUTHEAST OF A LINE FROM LARNED TO DODGE CITY LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Sep 15, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT SUN SEP 15 2013
KSZ066-152115-
STAFFORD-
321 PM CDT SUN SEP 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY...
AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HUDSON...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHEASTERN STAFFORD COUNTY...INCLUDING THE CITY OF
HUDSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3798 9882 3817 9886 3826 9876 3827 9848
3797 9846
TIME...MOT...LOC 2021Z 259DEG 13KT 3809 9873
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:51 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 39 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.